NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.
The private pilot was performing traffic pattern work at the airport before the accident, had completed four touch-and-go landings, and was flying the traffic pattern again to attempt a fifth landing. According to witnesses and the recorded flight data, the airplane was on the final leg of the traffic pattern when it pitched down in a near vertical attitude and impacted trees and the ground about 1,700 ft from the approach end of the runway. A postimpact fire ensued, which partially consumed the wreckage.
Although one witness reported that it sounded like the airplane was having "throttle issues" and another witness reported that the engine "cut out" three times before the airplane descended "straight down," examination of the wreckage revealed that there were no preimpact anomalies with the airframe or engine that would have precluded normal operation. The airplane's last recorded airspeed of 67 knots before it pitched down was well above its 50% flap extension stall speed of about 55 knots. The last two valid data points showed a pitch angle of about -40°. The reason for the abrupt, near vertical pitch down could not be determined.
According to a witness, the parachute deployed after the airplane impacted the ground, indicating that the pilot likely did not attempt to activate it during the accident sequence.
A review of the pilot's medical records indicated that he had a history of depression with a recent recurrence. The pilot stopped taking his antidepressant medication primarily so he could obtain a medical certificate and begin flying again. Subsequently, his physician reported that his depression had improved and that he was no longer using any antidepressants, and he was issued a medical certificate about 5 weeks before the accident.
The pilot's wife reported that he continued to be very stressed and anxious and that he had returned to his physician about 1 week before the accident. Toxicology testing indicated that the pilot was using two antidepressants, citalopram and trazodone. Exactly what symptoms or cognitive impairments the pilot might have been experiencing from his depression could not be determined. However, it was likely that he had been having sufficient symptoms for his physician to start him on two new antidepressants. Antidepressants typically take several weeks to begin relieving the symptoms of depression. Although citalopram has not been shown to degrade performance in psychological testing experiments using healthy volunteers, at least 40% of outpatient users reported drowsiness or fatigue when using trazodone. It is likely that the pilot was cognitively impaired by a combination of significant recurrent depression and sedation from trazodone. This impairment may have contributed to the pilot's inability to control the airplane.